Texas, 2007

Flash Flooding in Texas, July 4, 2007

July 4, 2007 · NWS SHV · 2 events in 1 county or zone

An upper level low pressure system shifted slightly southward into central and south central Texas on the 4th of July. resulted in the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system shifted slightly southward into central and south central Texas on the 4th of July. This system continued to pump moisture northward into northeast Texas during the day which in turn...resulted in the development of showers and thunderstorms. Many of these storms produced copious amounts of rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 2:43 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 4, 2:43 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT WED JUL 4 2007

.DISCUSSION...
A FRACTIOUS UPPER-LEVEL LOW...SPINNING NEAR THE TEXAS COASTAL
BEND...CONTINUES TO PLAGUE THE FORECAST AREA THIS AFTERNOON.
LARGE-SCALE ASCENT ON THE EAST SIDE OF THE LOW...COUPLED WITH A
MOIST BOUNDARY LAYER FLOW...HAS RESULTED IN ANOTHER DAY OF SHOWERS
AND THUNDERSTORMS.

CONVECTIVE COVERAGE SHOULD DIMINISH SOMEWHAT AFTER SUNSET DUE TO THE
LOSS OF DAYTIME HEATING.  HOWEVER...A SOUTHERLY LOW-LEVEL FLOW IS
EXPECTED TO CONTINUE USHERING MOISTURE INTO OUR AREA FROM THE GULF.
WITH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES AND /OF COURSE/
THE UPPER-LEVEL LOW...I SUSPECT A SCATTERING OF SHOWERS AND STORMS
COULD CONTINUE THROUGH MUCH OF THE NIGHT WITH THE GREATEST SHOT OVER
THE SOUTHERN PART OF THE FORECAST AREA.

SHORT RANGE COMPUTER MODELS CONTINUE TO INDICATE A WEAKENING UPPER
LOW SPINNING ACROSS SOUTH TEXAS THROUGH THE REST OF THE WEEK.  MORE
QUESTIONS COME INTO THE FORECAST PROCESS BY THE WEEKEND THOUGH.
THIS MORNINGS RUN OF THE GFS STILL APPEARS TO BE SUFFERING FROM
SOME CONVECTIVE FEEDBACK ISSUES.  IT IS STILL TRYING TO SPIN UP A
SECONDARY LOW AS A SHORTWAVE TROUGH MOVES INTO THE LOWER MISSISSIPPI
VALLEY THIS WEEKEND.  I WILL CONTINUE GOING UNDER THE ASSUMPTION
THAT THE WEAKENING UPPER LOW WILL RETROGRADE SLIGHTLY THIS
WEEKEND...ALLOWING THE UPPER-LEVEL FLOW TO BECOME MORE WESTERLY.
THIS SHOULD RESULT IN AT LEAST A RETURN TO MORE DIURNALLY-DRIVEN
CONVECTION BY THE WEEKEND AND A RETURN TO MORE SEASONAL TEMPERATURES.

TO QUOTE MY MIDNIGHT SHIFT COUNTERPART...
AFTER THE WEEKEND...ALL BETS ARE OFF.
MEDIUM-RANGE MODELS...NAMELY THE ECMWF /AND TO A LESSER EXTENT THE
GFS/...REDEVELOP AN UPPER-LEVEL LOW AROUND THE CAPROCK EARLY NEXT
WEEK.  ASSUMING THIS OCCURS...A DEEP FLOW FROM THE GULF WILL RETURN
AND WELL BE TALKING ABOUT MORE RAINFALL.  CONFIDENCE IN THIS
PORTION OF THE FORECAST IS RATHER LOW CONSIDERING DISCREPANCIES IN
MODEL TIMING/SYSTEM PHASING.  /21/

&&

.AVIATION...
MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH THE LATE AFTERNOON AND
INTO PORTIONS OF THE OVERNIGHT HOURS...ALTHOUGH MVFR CIGS WILL
REMAIN POSSIBLE THROUGH EARLY EVENING NEAR/BENEATH CONVECTION ACROSS
E TX/N LA/SW AR. CONVECTION SHOULD WANE BETWEEN 1-5Z AND SHOULD
REMAIN CONCENTRATED NEAR THE I-20 TERMINALS OF E TX/N LA...AS WELL
AS SW AR. WHILE AC/CIRROFORM CONVECTIVE DEBRIS WILL LINGER
OVERNIGHT...IT MAY THIN ENOUGH SUCH THAT LIFR CIGS/WITH PATCHY FOG
MAY DEVELOP IN AREAS THAT SAW RAIN TODAY. ANOTHER MCS IS EXPECTED TO
REDEVELOP OVERNIGHT ACROSS SCNTRL/SE TX ONCE AGAIN...WHICH MAY LIMIT
WIDESPREAD MVFR CIGS ACROSS E TX...THUS ANY THAT DEVELOPS SHOULD BE
LOCALIZED...AND LIFT BY MID/LATE MORNING. WILL LIKELY SEE SCATTERED
TO NUMEROUS SHOWERS/EMBEDDED STORMS REDEVELOP BY 15Z THURSDAY OVER
DEEP E TX/NCNTRL LA...AND INCREASE ACROSS THE REMAINDER OF THE AREA
BY AFTERNOON WITH DIABATIC HEATING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  89  71  89 /  60  60  50  50
MLU  71  87  72  89 /  50  60  50  50
DEQ  71  86  70  88 /  50  60  50  50
TXK  70  87  70  89 /  50  60  50  50
ELD  71  87  70  89 /  50  60  50  50
TYR  72  88  71  90 /  60  70  50  50
GGG  71  88  71  90 /  60  60  50  50
LFK  72  88  72  90 /  70  70  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...BUTTS
AVIATION/FIRE WEATHER FORECASTER...15
Hazardous weather outlook, Jul 4, 11:05 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED JUL 4 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1205 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR
STATE REGION TODAY AND TONIGHT. DUE TO AN UNSTABLE AND VERY MOIST
ATMOSPHERE...RAINFALL WILL BE HEAVY AT TIMES.  RAINFALL RATES UP TO
TWO INCHES PER HOUR ARE POSSIBLE...WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.  ALSO...A FEW STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 40 MILES AN HOUR AND FREQUENT FLASHES OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS. THE MORE INTENSE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.

BUTTS

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
July 4, 2:50 PM CST to 6:45 PM CST
Where
Smith County, Tyler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.350, -95.300

Several secondary roads closed throughout the county.

Flash Flood, Smith

When
July 4, 3:00 PM CST to 6:45 PM CST
Where
Smith County, Arp
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.230, -95.070

Six to eight inches of water on Hwy 64 east and north of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39569, 39570.